Please remember that the medications your doctor prescribes are considered to be beneficial for you. Your doctor has chosen this medication because he/she has determined that the benefits of the drug will out-weigh the risks and/or side-effects you may experience as a result. Please discuss all side-effects you experience from your medications with your doctor. If you are unable to see your doctor soon enough, please speak with your pharmacist. Side-effects and withdrawals from medications need to be documented.
The following list of side-effects need to be reported immediately to your doctor (please remember this list is not a conclusive list....if any of the side-effects you experience become a concern for you - speak to your doctor)
- swelling of lips, face and tongue
- difficulty breathing
- intrusive thoughts/actions/behaviour
- thoughts of suicide
- yellowing of skin, eyes or nail-beds
- confusion/altered thinking
- feeling on edge or out of touch with self or body
- worsening of symptoms or if symptoms don't go away
These side-effects will usually pass or lessen as your body gets used to the medication. It may take up towards a week or two more before you feel the medication is working or you begin experiencing side-effects. Some side-effects of medications will be noticed sooner than others. Keeping track in a book will help you record what you experience and when.
Dizziness - if you experience dizziness with a medication avoid driving or operating heavy machinery until the dizziness passes - get up slowly when rising from a sitting position - sit at the edge of your bed in the morning before getting up and moving about - have something close to you that you can lean on for support if you need
Increased Thirst/Dry Mouth - drink plenty of water! colas and other sodas do not quench the thirst - they can actually cause us to become dehydrated - so drink plenty of water - try chewing gum or suck on a candy or mint
Drowsiness - you may find it helpful to take the medication at bedtime so that you will sleep through the effects - this may cause morning drowsiness initially, but it shouldn't last all day - before changing when you take your medication, check with your doctor or pharmacist first to make sure it is safe to do so - some medications are time sensitive and cannot be changed.
Loss of appetite - do physical activity prior to eating...it might make you hungry - try and eat little snacks throughout the day - it is important than you still eat....even if it is smaller more frequent meals
Constipation - drink plenty of water and eat your fibre....eat plenty of veggies and fruits too - do not strain your body forcing the bowel movement....get a book and relax your body - some find the use of stool softeners helpful and get your exercise too
Sun sensitivity - the sun is hot! and some medications can make it unbearable....try wearing long sleeves and pants, a hat to provide coverage and don't forget the sunscreen and sunglasses! you can keep to the shade or you may even find you have to avoid the sun all together for awhile
Sexual problems - if this doesn't pass in time, speak to your doctor about alternative medications or possibly even trying a lower dose of your medication - this is a common problem with many medications, some find it passes with time but if you experience this issue for prolonged periods, please speak to your doctor
Diarrhea - put down the spicy food and let go of french fries...at least till you feel better - spicy, high fat and greasy foods aren't helpful - there are over-the-counter remedies that may help or you can try eating more fibre foods
Upset stomach - you may also find taking this medication at bedtime to be helpful - check with your doctor or pharmacist first - try taking the medication with food or a small snack - often food can act as a buffer and make it easier on the stomach - if you notice the stomach upset occurs when you take the medication with food - try taking it without food -- before changing when you take your medication, check with your doctor or pharmacist first to make sure it is safe to do so - some medications are time sensitive and cannot be changed.
Please remember that most side-effects should diminish over time. If you cannot accept the side-effects please speak to your doctor before stopping your medication. Blood tests may be needed and documentation is key for your care.
These suggestions are things I did to help manage the side-effects I experienced. You may or may not experience them too. What helps one person may not help you. Having an open line of communication with your doctor, pharmacist or other health care professional is your best line of defence and information.
take good care of you